Ground state solutions for some indefinite variational problems. (English) Zbl 1178.35352

Summary: We consider the nonlinear stationary Schrödinger equation \(-\Delta u+V(x)u=f(x,u)\) in \(\mathbb R^N\). Here, \(f\) is a superlinear, subcritical nonlinearity, and we mainly study the case where both \(V\) and \(f\) are periodic in \(x\) and 0 belongs to a spectral gap of \(-\Delta +V\). Inspired by previous work of Y. Li et al. [Ann. Inst. Henri Poincarè, Anal. Non Linéaire 23, No. 6, 829–837 (2006; Zbl 1111.35079)] and A. Pankov [Milan J. Math. 73, 259–287 (2005; Zbl 1225.35222)], we develop an approach to find ground state solutions, i.e., nontrivial solutions with least possible energy. The approach is based on a direct and simple reduction of the indefinite variational problem to a definite one and gives rise to a new minimax characterization of the corresponding critical value. Our method works for merely continuous nonlinearities \(f\) which are allowed to have weaker asymptotic growth than usually assumed. For odd \(f\), we obtain infinitely many geometrically distinct solutions. The approach also yields new existence and multiplicity results for the Dirichlet problem for the same type of equations in a bounded domain.


35Q55 NLS equations (nonlinear Schrödinger equations)
81Q10 Selfadjoint operator theory in quantum theory, including spectral analysis
35A15 Variational methods applied to PDEs
49J35 Existence of solutions for minimax problems
Full Text: DOI


[1] Alama, S.; Li, Y.Y., On “multibump” bound states for certain semilinear elliptic equations, Indiana univ. math. J., 41, 983-1026, (1992) · Zbl 0796.35043
[2] Angenent, S., The shadowing lemma for elliptic PDE, (), 7-22
[3] Bartsch, T.; Ding, Y.H., On a nonlinear Schrödinger equation with periodic potential, Math. ann., 313, 15-37, (1999) · Zbl 0927.35103
[4] Bartsch, T.; Pankov, A.; Wang, Z.Q., Nonlinear Schrödinger equations with steep potential well, Commun. contemp. math., 3, 549-569, (2001) · Zbl 1076.35037
[5] Chabrowski, J.; Szulkin, A., On a semilinear Schrödinger equation with critical Sobolev exponent, Proc. amer. math. soc., 130, 85-93, (2001) · Zbl 0984.35150
[6] Coti Zelati, V.; Rabinowitz, P.H., Homoclinic type solutions for a semilinear elliptic PDE on \(R^n\), Comm. pure appl. math., 45, 1217-1269, (1992) · Zbl 0785.35029
[7] Dolbeault, J.; Esteban, M.J.; Séré, E., On the eigenvalues of operators with gaps, application to Dirac operators, J. funct. anal., 174, 208-226, (2000) · Zbl 0982.47006
[8] Griesemer, M.; Siedentop, H., A minimax principle for the eigenvalues in spectral gaps, J. London math. soc. (2), 60, 490-500, (1999) · Zbl 0952.47022
[9] Kryszewski, W.; Szulkin, A., Generalized linking theorem with an application to a semilinear Schrödinger equation, Adv. differential equations, 3, 441-472, (1998) · Zbl 0947.35061
[10] Li, Y.; Zhou, J., A minimax method for finding multiple critical points and its applications to semilinear elliptic pdes, SIAM J. sci. comput., 23, 840-865, (2001) · Zbl 1002.35004
[11] Li, Y.Q.; Wang, Z.Q.; Zeng, J., Ground states of nonlinear Schrödinger equations with potentials, Ann. inst. H. Poincaré anal. non linéaire, 23, 829-837, (2006) · Zbl 1111.35079
[12] Liu, Z.L.; Wang, Z.Q., On the ambrosetti – rabinowitz superlinear condition, Adv. nonlinear stud., 4, 563-574, (2004) · Zbl 1113.35048
[13] Pankov, A., Periodic nonlinear Schrödinger equation with application to photonic crystals, Milan J. math., 73, 259-287, (2005) · Zbl 1225.35222
[14] Rabinowitz, P.H., Minimax methods in critical point theory with applications to differential equations, CBMS reg. conf. ser. math., vol. 65, (1986), Amer. Math. Soc. Providence, RI · Zbl 0609.58002
[15] Ramos, M.; Tavares, H., Solutions with multiple spike patterns for an elliptic system, Calc. var. partial differential equations, 31, 1-25, (2008) · Zbl 1143.35027
[16] Ramos, M.; Yang, J.F., Spike-layered solutions for an elliptic system with Neumann boundary conditions, Trans. amer. math. soc., 357, 3265-3284, (2005) · Zbl 1136.35046
[17] Struwe, M., Variational methods, (1996), Springer-Verlag Berlin
[18] C. Troestler, Bifurcation into spectral gaps for a noncompact semilinear Schrödinger equation with nonconvex potential, Preprint
[19] Troestler, C.; Willem, M., Nontrivial solution of a semilinear Schrödinger equation, Comm. partial differential equations, 21, 1431-1449, (1996) · Zbl 0864.35036
[20] Willem, M., Minimax theorems, (1996), Birkhäuser Boston · Zbl 0856.49001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.